Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 63, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 11, 2013, 12:37 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 11, 2013, 12:37 AM HST (10:37 UTC)
- Expired
- Nov 11, 2013, 3:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 65 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WGHW50 PHFO 111037
FFWHFO
HIC009-111330-
/O.NEW.PHFO.FF.W.0063.131111T1037Z-131111T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1237 AM HST MON NOV 11 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 330 AM HST
* AT 1224 AM HST...IAO STREAM GAGE SHOWED A RAPID RISE IN WATER
LEVEL ABOVE THE FLOOD STAGE DUE TO HEAVY RAIN OVER THE WEST MAUI
MOUNTAINS. OTHER STREAMS SUCH AS WAIHEE RIVER AND WAIEHU STREAM
IN THE WEST MAUI MOUNTAINS WILL BE SUSCEPTIBLE TO FLASH FLOODING.
THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAILUKU...WAIKAPU....WAIHEE...KAHAKULOA...HONOLUA AND HONOKOHAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2093 15667 2105 15665 2102 15647 2084 15650
2084 15659
$$
FOSTER2 follow-up statements
995
WGHW70 PHFO 111213
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
213 AM HST MON NOV 11 2013
HIC009-111330-
/O.CON.PHFO.FF.W.0063.000000T0000Z-131111T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
213 AM HST MON NOV 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 330 AM HST...
GAGES CONTINUE TO REPORT ELEVATED RIVER AND STREAM LEVELS ACROSS THE
WEST MAUI MOUNTAINS. STATIONARY HEAVY RAIN IS STILL OCCURING ON
ALREADY SATURATED GROUNDS AND STREAM IN THE AREA WILL BE SUSCEPTIBLE
TO FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU...
WAIKAPU....WAIHEE...KAHAKULOA...HONOLUA AND HONOKOHAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2093 15667 2105 15665 2102 15647 2084 15650
2084 15659
$$
FOSTER000
WGHW70 PHFO 111321
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST MON NOV 11 2013
HIC009-111330-
/O.EXP.PHFO.FF.W.0063.000000T0000Z-131111T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
321 AM HST MON NOV 11 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR AND STREAM GAGES ACROSS THE WEST MAUI MOUNTAINS
INDICATE THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS
ALLOWED TO EXPIRE.
LAT...LON 2093 15667 2105 15665 2102 15647 2084 15650
2084 15659
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 10, 8:29 PM HST, 4 hours 8 minutes earlier.
Area forecast discussion, Nov 10, 8:29 PM HST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 829 PM HST SUN NOV 10 2013 .SYNOPSIS... RAINY CONDITIONS WILL CONTINUE TONIGHT...MAINLY ACROSS WINDWARD SECTIONS OF OAHU TO BIG ISLAND. THE ATMOSPHERE WILL BEGIN TO GRADUALLY DRY OUT BY MONDAY...BUT BRIEF HEAVY SHOWERS REMAIN POSSIBLE TONIGHT. WINDY CONDITIONS WILL ALSO CONTINUE INTO THE INTO MONDAY MORNING. WINDS AND SHOWERS WILL DIMINISH DURING THE FIRST HALF OF THE WORK WEEK...ALTHOUGH WE MAY SEE AN INCREASE IN SHOWERS AGAIN DURING THE SECOND HALF OF THE WEEK. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH PASSING OVER KAUAI AND DIGGING TOWARDS THE SOUTHEAST. AT THE SURFACE...A WEAKENING SHEAR LINE IS LOCATED ACROSS THE NORTHERN SIDE OF THE BIG ISLAND...AND ANOTHER SURFACE BOUNDARY IS JUST MOVING THROUGH OAHU. FAR TO THE NORTH-NORTHWEST...A STRONG HIGH PRESSURE SYSTEM IS DRIVING THE WINDY CONDITIONS ACROSS HAWAII TONIGHT. THE 00Z LIHUE AND HILO SOUNDINGS ARE DRIER THAN 12 HOURS AGO...WITH PRECIPITABLE WATERS DOWN TO 1.3-1.4 INCHES RESPECTIVELY. THE LIHUE SOUNDING SHOWS A STRONGER INVERSION NEAR 10 KFT...WHICH IS MORE A RESULT OF COOLING BELOW 700MB THAN WARMING ABOVE IT. THE HILO SOUNDING SHOWS CONDITIONALLY UNSTABLE LAPSE RATES. HIGHER MOISTURE ASSOCIATED WITH THE WEAKENING SHEAR LINE IS HAS SINCE MOVED ONTO THE WINDWARD COAST OF THE BIG ISLAND RESULTING IN FAIRLY PERSISTENT RAIN THIS EVENING. THE REST OF THE RADAR PICTURE SHOWS SCATTERED SHOWERS OBSERVED OVER OAHU...MOLOKAI AND MAUI ASSOCIATED WITH SURFACE BOUNDARY AND THE UPPER TROUGH. THESE SHOWERS LOOK TO TAPER OFF BY MONDAY MORNING AS THESE FEATURES PUSH SOUTHWARD. SOME OF THE SHOWERS MAY BECOME BREIFLY HEAVY AT TIMES TONIGHT FROM OAHU TO THE BIG ISLAND. THE RAIN WILL FOCUS ON THE WINDWARD AND MAUKA AREAS...BUT STRONG WINDS WILL BLOW MANY OF THE SHOWERS ONTO LEEWARD SIDES ON OAHU AND MOLOKAI. THESE SHOWERS WILL QUICKLY PASS BY DUE TO THE STRONG WINDS. DRIER AIR FROM NORTH OF THE STATE HAS REACHED KAUAI...AND WILL PUSH SOUTHWARD MONDAY AND TUESDAY. THE NEXT CONCERN FOR THE NEAR TERM IS WITH WINDS. THE LIHUE SOUNDING SHOWED 30 KNOTS OF WIND NEAR 1.2 KFT...AND AFTERNOON ASCAT IMAGERY SHOWED A WIDE SWATH OF 25-30 KNOT WINDS EXTENDING NORTHWEST FROM KAUAI. WE HAVE RECEIVED REPORTS OF SUSTAINED WINDS OVER 30 MPH FROM THE LIHUE AND LANAI AIRPORTS...AND A NUMBER OF RAWS SITES REPORTED WIND GUSTS IN TO MID-UPPER 40 MPH RANGE. THE GRADIENT WIND MAY INCREASE A FEW KNOTS BEHIND THE TRAILING BOUNDARY NEAR OAHU. THIS IS IN LINE WITH GUIDANCE FROM THE HIGH RESOLUTION WRF FROM UH AND ALSO THE WRF-ARW AND WRF-NMM FROM NCEP. AS THIS BOUNDARY DISSIPATES...WE WILL START TO FEEL A MORE DIRECT INFLUENCE OF THE STRONG HIGH TO THE NORTH-NORTHWEST. THE GREATEST POTENTIAL FOR WIND GUSTS TO 50 MPH WILL BE ACROSS RIDGES EXPOSED TO THE NORTHEAST AND LEEWARD SECTIONS DOWNSLOPE FROM STEEP TERRAIN. WE HAVE KEPT THE BIG ISLAND OUT OF THE ADVISORY FOR NOW. BY THE TIME THE BOUNDARY REACHES THAT FAR SOUTH...THE OVERALL GRADIENT WILL BEGIN TO WEAKEN. HOWEVER IF THE STRONG WINDS PERSIST LONGER THAN EXPECTED...WE MAY NEED TO EXTEND THE ADVISORY INTO MONDAY AND EXPAND IT TO COVER THE BIG ISLAND AS WELL. 12Z MODELS ARE IN GENERAL AGREEMENT WITH A NEW LOW BEGINNING TO DEVELOP FAR NORTH OF THE STATE TONIGHT. THIS SYSTEM WILL REMAIN NORTH OF THE AREA...BUT WILL BE CLOSE ENOUGH TO INTERRUPT THE GRADIENT FROM THE STRONG HIGH TO OUR NORTH-NORTHWEST. WINDS SHOULD START TO DIMINISH ON MONDAY...AND THEN DECREASE FURTHER ON TUESDAY/WEDNESDAY. A DECREASE IN SHOWERS IS ALSO EXPECTED UNDER THE DRIER NORTH-NORTHEASTERLY LOW-LEVEL FLOW. WHILE THE OVERALL PATTERN AMONG THE EXTENDED MODELS REMAINS SIMILAR...THERE ARE DIFFERENCES IN PLACEMENT AND STRENGTH OF INDIVIDUAL FEATURES. THE GENERAL PATTERN POINTS TOWARDS A LARGER CUTOFF LOW RETROGRADING WESTWARD...AND AN INVERTED SURFACE TROUGH DEVELOPING NEAR THE ISLANDS. THIS SYSTEM MAY BRING AN INCREASE IN MOISTURE FROM THE SOUTHEAST...LEADING TO ANOTHER PERIOD OF WET WEATHER DURING THE SECOND HALF OF THE WEEK. && .AVIATION... STRONG NE SFC WINDS COMBINED WITH LOW LEVEL MOISTURE FROM A DISSIPATING SHEAR LINE WILL CONTINUE TO PRODUCE EXTENSIVE MVFR CIGS AND VIS IN NUMEROUS SHRA ACROSS THE MOUNTAINS AND N/NE FACING SLOPES THROUGH THE REMAINDER OF THIS EVENING AND INTO THE LATE NIGHT PERIOD. THEREFORE AIRMET SIERRA FOR MT OBSC REMAINS IN EFFECT. CONDITIONS SHOULD IMPROVE TOWARD MORNING ON KAUAI AND OAHU AS A DRIER AIRMASS FILTERS INTO THE REGION. AREAS OF MVFR AND LOCAL IFR ALONG WITH MOUNTAIN OBSCURATION WILL REMAIN POSSIBLE ACROSS EASTERN SECTIONS OF THE STATE INTO MONDAY. AIRMET TANGO FOR LOW LEVEL TURB IS ALSO IN EFFECT DUE TO STRONG LOW LEVEL NE WINDS. WINDS WILL REMAIN NEAR THE CURRENT PEAK THROUGH MUCH OF THE NIGHT...THEN SLOWLY SUBSIDE ON MONDAY. && .MARINE... EARLIER THIS AFTERNOON THE HANALEI BUOY HAVE CLIMBED TO 18 FEET...WITH THE WAIMEA/KANEOHE/MAUI BUOYS 15-16 FEET. THESE READINGS ARE SEVERAL FEET ABOUT WAVEWATCH III GUIDANCE. SINCE THEN THE TREND HAS BEEN BACK DOWN A COUPLE OF FEET. THE CURRENT NORTH-NORTHEAST SWELL HAS LIKELY PEAKED AND WILL BEGIN LOWERING OVERNIGHT. SURF ALONG NORTH AND EAST FACING SHORES WILL STILL REMAIN HIGH ENOUGH TO KEEP THE ADVISORY THROUGH THE DAY MONDAY. THE STRONG TRADE WINDS AND THE LARGE SWELLS WILL ALSO KEEP SMALL CRAFT ADVISORY CONDITIONS CONTINUING ACROSS ALL HAWAIIAN WATERS THROUGH MONDAY. THE NORTH-NORTHEAST SWELL MAY ALSO CAUSE PROBLEMS WITH SURGES IN NORTH FACING HARBORS. ANOTHER SIGNIFICANT NORTH SWELL ARRIVING TUESDAY NIGHT WILL LIKELY BUILD WELL ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG NORTH FACING SHORES ON WEDNESDAY. IN FACT...SURF ALONG NORTH FACING SHORES MAY APPROACH THE HIGH SURF WARNING LEVEL OF 25 FEET ON WEDNESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM HST MONDAY FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-KAHOOLAWE-MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST MONDAY FOR NORTH AND EAST FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...MAUI...AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR ALL HAWAIIAN WATERS- && DISCUSSION/MARINE...FOSTER AVIATION...JACOBSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 2:14 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 10, 4:40 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Nov 10, 10:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 10, 10:35 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 11, 1:01 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.